×

zbMATH — the first resource for mathematics

Convergence via OSLC of the Godunov scheme for a scalar conservation law with time and space flux discontinuities. (English) Zbl 1395.65042
Summary: This paper deals with a Godunov scheme as applied to a scalar conservation law whose flux has discontinuities in both space and time. We extend the definition of vanishing viscosity solution of K. H. Karlsen and J. D. Towers [J. Hyperbolic Differ. Equ. 14, No. 4, 671–701 (2017; Zbl 1380.65158)] (which applies to a flux with a spatial discontinuity) in order to accommodate the addition of temporal flux discontinuities, and prove that this extended definition implies uniqueness. We prove convergence of the Godunov approximations to the unique vanishing viscosity solution as the mesh size converges to zero, thus establishing well-posedness for the problem. The novel aspect of this paper is the use of a discrete one-sided Lipschitz condition (OSLC) in the discontinuous flux setting. In the classical setting where flux discontinuities are not present, the OSLC is well known to produce an immediate regularizing effect, with a local spatial variation bound resulting at any positive time. We show that the OSLC also produces a regularizing effect at any finite distance from the spatial flux discontinuity. This regularizing effect is not materially affected by temporal flux discontinuities. When combined with a Cantor diagonal argument, these regularizing effects imply convergence of the Godunov approximations. With this new method it is possible to forgo certain assumptions about the flux that seem to be required when using two commonly used convergence methods.

MSC:
65M08 Finite volume methods for initial value and initial-boundary value problems involving PDEs
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
35L65 Hyperbolic conservation laws
PDF BibTeX Cite
Full Text: DOI
References:
[1] Adimurthi, DR; Ghoshal, S; Veerappa Gowda, GD, Existence and nonexistence of TV bounds for scalar conservation laws with discontinuous flux, Commun. Pure Appl. Math., 64, 84-115, (2011) · Zbl 1223.35222
[2] Adimurthi, JJ; Veerappa Gowda, GD, Godunov-type methods for conservation laws with a flux function discontinuous in space, SIAM J. Numer. Anal., 42, 179-208, (2004) · Zbl 1081.65082
[3] Adimurthi, MS; Veerappa Gowda, GD, Optimal entropy solutions for conservation laws with discontinuous flux-functions, J. Hyperbolic Differ. Equ., 2, 783-837, (2005) · Zbl 1093.35045
[4] Andreianov, B; Cancès, C, Vanishing capillarity solutions of Buckley-Leverett equation with gravity in two-rocks’ medium, Comput. Geosci., 17, 551-572, (2013) · Zbl 1392.76033
[5] Andreianov, B; Cancès, C, On interface transmission conditions for conservation laws with discontinuous flux of general shape, J. Hyperbolic Differ. Equ., 12, 343-384, (2015) · Zbl 1336.35230
[6] Andreianov, B., Coclite, B., Donadello, C.: Well-posedness for a monotone solver for traffic junctions. arXiv:1605.01554 (2016) · Zbl 0598.65067
[7] Andreianov, B; Karlsen, KH; Risebro, NH, A theory of \(L^1\)-dissipative solvers for scalar conservation laws with discontinuous flux, Arch. Ration. Mech. Anal., 201, 27-86, (2011) · Zbl 1261.35088
[8] Andreianov, B; Karlsen, KH; Risebro, NH, On vanishing viscosity approximation of conservation laws with discontinuous flux, Netw. Heterog. Media, 5, 617-633, (2010) · Zbl 1270.35305
[9] Andreianov, B; Mitrović, D, Entropy conditions for scalar conservation laws with discontinuous flux revisited, Ann. Inst. H. Poincaré Anal. Non Linéaire, 32, 1307-1335, (2015) · Zbl 1343.35158
[10] Brenier, Y; Osher, S, The discrete one-sided Lipschitz condition for convex scalar conservation laws, SIAM J. Numer. Anal., 25, 8-23, (1988) · Zbl 0637.65090
[11] Bretti, G; Natalini, R; Piccoli, B, Numerical approximations of a traffic flow model on networks, Netw. Heterog. Media, 1, 57-84, (2006) · Zbl 1124.90005
[12] Bürger, R; Karlsen, KH; Klingenberg, C; Risebro, NH, A front tracking approach to a model of continuous sedimentation in ideal clarifier-thickener units, Nonlinear Anal. Real World Appl., 4, 457-481, (2003) · Zbl 1013.35052
[13] Bürger, R; Karlsen, KH; Risebro, NH; Towers, JD, Well-posedness in \(BV_t\) and convergence of a difference scheme for continuous sedimentation in ideal clarifier-thickener units, Numer. Math., 97, 25-65, (2004) · Zbl 1053.76047
[14] Bürger, R; García, A; Karlsen, KH; Towers, JD, A family of numerical schemes for kinematic flows with discontinuous flux, J. Eng. Math., 60, 387-425, (2008) · Zbl 1200.76126
[15] Bürger, R; García, A; Karlsen, KH; Towers, JD, Difference schemes, entropy solutions, and speedup impulse for an inhomogeneous kinematic traffic flow model, Netw. Heterog. Media, 3, 1-41, (2008) · Zbl 1173.35586
[16] Bürger, R; Karlsen, KH; Towers, JD, An engquist-osher-type scheme for conservation laws with discontinuous flux adapted to flux connections, SIAM J. Numer. Anal., 47, 1684-1712, (2009) · Zbl 1201.35022
[17] Cancès, C; Gallouët, T, On the time continuity of entropy solutions, J. Evol. Equ., 11, 43-55, (2011) · Zbl 1232.35029
[18] Coclite, GM; Risebro, NH, Conservation laws with time dependent discontinuous coefficients, SIAM J. Numer. Anal., 36, 1293-1309, (2005) · Zbl 1078.35071
[19] Delle Monache, M; Goatin, P, A front tracking method for a strongly coupled PDE-ODE system with moving density constraints in traffic flow, Discrete Contin. Dyn. Syst. Ser. S, 7, 435-447, (2014) · Zbl 1292.90078
[20] Delle Monache, M., Piccoli, B., Rossi, F.: Traffic regulation via controlled speed limit. Preprint available at arXiv:1603.04785 (2016) · Zbl 1112.65085
[21] Diehl, S, On scalar conservation laws with point source and discontinuous flux function, SIAM J. Math. Anal., 26, 1425-1451, (1995) · Zbl 0852.35094
[22] Diehl, S, Scalar conservation laws with discontinuous flux function. I. the viscous profile condition, Commun. Math. Phys., 176, 23-44, (1996) · Zbl 0845.35067
[23] Diehl, S, A conservation law with point source and discontinuous flux function modelling continuous sedimentation, SIAM J. Appl. Math., 56, 388-419, (1996) · Zbl 0849.35142
[24] Diehl, S, A regulator for continuous sedimentation in ideal clarifier-thickener units, J. Eng. Math., 60, 265-291, (2008) · Zbl 1133.76045
[25] Diehl, S, A uniqueness condition for nonlinear convection-diffusion equations with discontinuous coefficients, J. Hyperbolic Differ. Equ., 6, 127-159, (2009) · Zbl 1180.35305
[26] Garavello, M., Piccoli, B.: Traffic Flow on Networks. American Institute of Mathematical Sciences, Springfield (2006) · Zbl 1136.90012
[27] Goatin, P; Göttlich, S; Kolb, O, Speed limit and ramp meter control for traffic flow networks, Eng. Optim., 48, 1121-1144, (2016)
[28] Ghoshal, S, Optimal results on TV bounds for scalar conservation laws with discontinuous flux, J. Differ. Equ., 3, 980-1014, (2015) · Zbl 1312.35032
[29] Gimse, T., Risebro, N.H.: Riemann problems with a discontinuous flux function. In: Proceedings of 3rd International Conference Hyperbolic Problems, pp. 488-502. Studentlitteratur, Uppsala (1991) · Zbl 0789.35102
[30] Gimse, T; Risebro, NH, Solution of the Cauchy problem for a conservation law with a discontinuous flux function, SIAM J. Math. Anal., 23, 635-648, (1992) · Zbl 0776.35034
[31] Goodman, J; LeVeque, R, A geometric approach to high resolution TVD schemes, SIAM J. Numer. Anal., 25, 268-284, (1988) · Zbl 0645.65051
[32] Guerra, G., Shen, W.: Vanishing viscosity solutions of Riemann problems for models of polymer flooding. Preprint available at https://math.psu.edu/shen_w/PDF/2017-PV.pdf (2017) · Zbl 1402.35169
[33] Holden, H., Risebro, N.H.: Front Tracking for Hyperbolic Conservation Laws. Springer, New York (2002) · Zbl 1006.35002
[34] Karlsen, K.H., Risebro, N.H., Towers, J.D.: On a nonlinear degenerate parabolic transport-diffusion equation with a discontinuous coefficient. Electron. J. Differ. Equ. No. 93, 23 pp. (electronic) (2002) · Zbl 1015.35049
[35] Karlsen, KH; Risebro, NH; Towers, JD, \(L^1\) stability for entropy solutions of nonlinear degenerate parabolic convection-diffusion equations with discontinuous coefficients, Skr. K. Nor. Vidensk. Selsk., 3, 1-49, (2003) · Zbl 1036.35104
[36] Karlsen, KH; Towers, JD, Convergence of the Lax-Friedrichs scheme and stability for conservation laws with a discontinuous space-time dependent flux, Chin. Ann. Math., 25B, 287-318, (2004) · Zbl 1112.65085
[37] Karlsen, KH; Towers, JD, Convergence of a Godunov scheme for for conservation laws with a discontinuous flux lacking the crossing condition, J. Hyperbolic Differ. Equ., 14, 671-702, (2017) · Zbl 1380.65158
[38] Klingenberg, C; Risebro, NH, Convex conservation laws with discontinuous coefficients. existence, uniqueness and asymptotic behavior, Commun. Partial Differ. Equ., 20, 1959-1990, (1995) · Zbl 0836.35090
[39] LeFloch, P.G.: Hyperbolic Systems of Conservation Laws. Birkhauser Verlag, Basel (2002) · Zbl 1019.35001
[40] LeVeque, R.J.: Numerical Methods for Conservation Laws. Birkhäuser Verlag, Basel (1992) · Zbl 0847.65053
[41] Li, J; Zhang, H, Modeling space-time inhomogeneities with kinematic wave theory, Transp. Res. Part B, 54, 113-125, (2013)
[42] Liu, H; Zhang, L; Sun, D; Wang, D, Optimize the settings of variable speed limit system to improve the performance of freeway traffic, IEEE Trans. Intell. Transp. Syst., 16, 3249-3257, (2015)
[43] Mishra, S, Numerical methods for conservation laws with discontinuous coefficients, Handb. Numer. Anal., 18, 479-506, (2017) · Zbl 1368.65156
[44] Mitrovic, D, New entropy conditions for scalar conservation laws with discontinuous flux, Discrete Contin. Dyn. Syst., 30, 1191-1210, (2011) · Zbl 1228.35144
[45] Muralidharan, A, Horowitz, R.: Optimal control of freeway networks based on the link node cell transmission model. In: Proceedings of American Control Conference, Jun. 2012, pp. 5769-5774 (2012) · Zbl 1124.90005
[46] Nessyahu, H; Tadmor, E, The convergence rate of approximate solutions for nonlinear scalar conservation laws, SIAM J. Numer. Anal., 29, 1505-1519, (1992) · Zbl 0765.65092
[47] Seguin, N; Vovelle, V, Analysis and approximation of a scalar conservation law with a flux function with discontinuous coefficients, Math. Models Methods Appl. Sci., 13, 221-257, (2003) · Zbl 1078.35011
[48] Shen, W, On the uniqueness of vanishing viscosity solutions for Riemann problems for polymer flooding, Nonlinear Differ. Equ. Appl., 24, 37, (2017) · Zbl 1379.35003
[49] Smoller, J.: Shock Waves and Reaction-Diffusion Equations. Springer, New York (1983) · Zbl 0508.35002
[50] Tadmor, E, The large time behavior of the scalar genuinely nonlinear Lax Friedrichs scheme, Math. Comput., 43, 353-368, (1984) · Zbl 0598.65067
[51] Temple, B, Global solutions of the Cauchy problem for a class of \(2 × 2\) non-strictly hyperbolic conservation laws, Adv. Appl. Math., 3, 335-375, (1982) · Zbl 0508.76107
[52] Towers, J, Convergence of a difference scheme for conservation laws with a discontinuous flux, SIAM J. Numer. Anal., 38, 681-698, (2000) · Zbl 0972.65060
[53] Towers, J, A difference scheme for conservation laws with a discontinuous flux: the nonconvex case, SIAM J. Numer. Anal., 39, 1197-1218, (2001) · Zbl 1055.65104
[54] Towers, J, A fixed grid, shifted stencil scheme for inviscid fluid-particle interaction, Appl. Numer. Math., 110, 26-40, (2016) · Zbl 06638248
[55] Towers, J.: Convergence of the Godunov scheme for a scalar conservation law with time and space flux discontinuities. Accepted for publication in J. Hyperbolic Differ. Equ. Preprint available at https://www.math.ntnu.no/conservation/2016/006.pdf (2016) · Zbl 1223.35222
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.